Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Topeka, KS

March 14, 2001Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 14, 2001, 3:44 PM CST for Jefferson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 14, 2001, 3:44 PM CST (21:44 UTC)
Expired
Mar 14, 2001, 4:15 PM CST
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KTOP 142144
SVRTOP
KSC087-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST WED MAR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 415 PM CST

* AT 342 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF MCLOUTH...OR ABOUT 6 MILES
  NORTH OF LAWRENCE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MCLOUTH

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3922 9528 3904 9529 3902 9517 3922 9518

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:00 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 14, 3:00 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CST WED MAR 14 2001

AVM IS PREFERRED MODEL TODAY. WITH THIS IN MIND...APPEARS RAIN TO
SNOW LINE WILL NOT MOVE INTO THE AREA BEFORE 12Z THURSDAY. EVEN BY
18Z...THIS LINE BISECTS THE AREA NORTH/SOUTH ROUGHLY ALONG HIGHWAY
77. AS UPPER LOW SHIFTS EAST LATE IN THE DAY...BEST VERTICAL MOTION
ALSO WILL BE SHIFTING EAST. THUS WILL POST A WATCH WRN
CWA...EXTENDING INTO NORTHEAST CORNER...FOR THURSDAY. APPEARS MOST
ACTION TO BE EAST OF AREA BY THURSDAY EVENING...BUT COULD STILL BE A
CLOSE CALL IN THE NORTHEAST CORNER. FOUR TO EIGHT INCHES BEST GUESS
FOR NOW...BUT NEAR BLIZZARD CONDITIONS REGARDLESS OF AMOUNTS
JUSTIFICATION FOR WATCH AT THIS TIME. FURTHER SOUTH...ESPECIALLY
ALONG AND SOUTHEAST OF THE TURNPIKE...RAIN TO SNOW BY AFTERNOON BUT
NOT EXPECTING MUCH ACCUMULATION DUE TO WARMER GROUND AND RELATIVELY
WARMER BNDRY TEMPS. THUS FEEL HPC DEPICTION OF HEAVY SNOW IS A BIT
TOO FAR SOUTH. WOULD PREFER SHIFTING NORTH AND WEST AROUND 50 MILES.
BUT STILL IN OUR CWA NONETHELESS.

OTHER CONCERN TONIGHT IS CONVECTION. ALREADY SEE LI/S BELOW ZERO.
WITH VIL O' DAY AROUND 28...AND RESULTANT WBZ FAIRLY LOW...MAY NOT
BE TOO HARD TO GET SOME MARGINAL SIZE SVR HAIL...WITH ATTENDANT WIND
GUSTS. STG DYNAMICS MOVING INTO THE AREA THIS EVENING PER LATEST
RUCII SUPPORTS THIS ALSO.

.TOP...WINTER STORM WATCH THURSDAY ALONG AND NORTH OF zA LINE FROM
ABILENE TO MARYSVILLE AND HIAWATHA.

In the hours before

Special weather statement, Mar 14, 3:13 PM CST, 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-150400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST WED MAR 14 2001

WINTER WEATHER STILL LOOKS LIKE IT WILL MAKE A RETURN TO THE AREA ON
THURSDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POSSIBILITY OF
NEAR BLIZZARD CONDITIONS ON THURSDAY...NORTH AND WEST OF A LINE...
FROM ABILENE...TO MARYSVILLE...AND HIAWATHA. RAIN WILL CHANGE TO
SNOW WEST OF HIGHWAY 77 THURSDAY MORNING...THEN ALONG THE
NORTHERN BORDER FROM MARYSVILLE TO HIAWATHA...IN THE AFTERNOON. AS
NORTH WINDS INCREASE TO 25 TO 35 MPH AND GUSTY...SNOW WILL BLOW AND
DRIFT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE. FURTHER SOUTH...MAINLY
ALONG AND SOUTH OF THE TURNPIKE...RAIN WILL CHANGE TO SNOW. HOWEVER
ACCUMULATIONS SHOULD BE ONLY A FEW INCHES...AT BEST. IN FACT...MUCH
OF THE SNOW MAY MELT INITIALLY FROM MANHATTAN AND TOPEKA TO
LAWRENCE...AND POINTS SOUTH...INCLUDING EMPORIA AND OTTAWA.

MEANWHILE...TONIGHT...RAIN AND THUNDERSTORMS SHOULD BECOME
WIDESPREAD OVER THE REGION. SOME OF THE STORMS COULD PRODUCE HAIL
AND GUSTY WINDS. RAINFALL COULD TOTAL AN INCH IN SOME AREAS BY
THURSDAY AFTERNOON...SO SOME LOWLAND FLOODING MAY A@LSO OCCUR.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER
STATEMENTS ON THIS LATEST ROUND OF WINTRY WEATHER.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.